Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Detroit, MI

August 9, 2001Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2001, 12:43 PM EDT for Lenawee County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 12:43 PM EDT (16:43 UTC)
Expired
Aug 9, 2001, 1:30 PM EDT
In force
47 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 104 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS53 KDTX 091643
SVRDTX
MIC091-091730-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1243 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 130 PM EDT

* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OGDEN CENTER...OR 9 MILES SOUTH OF
  ADRIAN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLISSFIELD...HOLLOWAY AT 1250 PM EDT
  TECUMSEH AT 1255 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4180 8411 4169 8393 4184 8380 4208 8392

DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:10 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 10:10 AM EDT, 2 hours 33 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1010 AM EDT THU AUG 9 2001

COMPLEX OF STORMS APPROACHING THE SOUTHERN COUNTIES AND CONTINUE TO
REMAIN HEALTHY.  CLOUD TOPS CONTINUE TO COOL AND MOVEMENT IS
NORTHEAST.  THIS IS ALONG THE LEADING EDGE OF THE MOISTURE REMAINS
FROM T.S. BARRY AND IMPRESSIVE 700MB THETA-E ADVECTION (GRADIENT
MAGNITUDE IS EQUALLY IMPRESSIVE).  THIS WILL BE THE FIRST PROBLEM OF
THE DAY...

WITH COMPLEX APPROACHING...THIS WILL LIKELY HOLD DOWN TEMPS AND HEAT
INDEX VALUES ALONG AND SOUTH OF I-94.  HOWEVER IF COMPLEX MOVES EAST
BEFORE NOON...PLENTY OF SUNSHINE BEHIND IT (PER LATEST VISIBLE
SATELLITE) AND DEWPOINTS WILL BE QUITE A BIT HIGHER FROM THE
RAINFALL (MID TO UPPER 70S).  WE WILL LEAVE IN THE HEAT INDEX
HEADLINE.  THIS MAY LEAVE BEHIND BOUNDARIES (OUTFLOW AND
DIFFERENTIAL HEATING) THAT WILL BE MONITORED CLOSELY.  (IE...NEW
SCAN NOW SHOWS LEADING ACTIVITY WEAKENING)

SOUNDINGS UPSTREAM...UNSTABLE.  CAPES BETWEEN 3000/4000 J/KG AND
SATELLITE DERIVED LI/S -2C TO -4C.  MID LEVEL FLOW WILL GRADUALLY
INCREASE BRINGING THE THREAT OF SEVERE WEATHER (WIND) TO OUR CWA.
PRE FRONTAL TROF AS NOTED IN THE HI-RES VISIBLE AND MSAS IS MOVING
ACROSS LOWER WISCONSIN AND NORTHERN LOWER MICHIGAN.  88D/S NOW
PICKING UP REFLECTIVITIES ACROSS LAKE MICHIGAN AS THIS MAY BE THE
START FOR AN ACTIVE AFTERNOON.  NEW RUC NOW SHOWS PRE-FRONTAL TROF
(IN ASSOCIATION WITH THAT CU FIELD) MOVING INTO THE NORTHWEST CWA
BETWEEN 16Z-18Z.  WILL BRING THE CHANCE OF STORMS EARLIER IN THE NEW
ZONES.  WE HAVE INITIATED RSO FROM 1526Z-0026Z.

POTENTIAL FOR A SQUALL LINE TONIGHT WITH THE COLD FRONT AS RAIN
LOOKS LIKE A GOOD BET (WE ALL NEED IT).  WE ARE UNDER THE INFLUENCE
OF 300MB RRQ AND MID LEVEL FLOW NEAR 50 KTS.  AGAIN WIND THE MAIN
THREAT TONIGHT BEFORE OUR BIG BREAK FRIDAY.

QUESTIONS OR COMMENTS ARE WELCOME.  NEW ZONES...NPW...SPS WILL BE
OUT SHORTLY.

.DTX...HEAT ADVISORY TODAY ALL OF SOUTHEAST MICHIGAN.

BGM

In the hours before

Special weather statement, Aug 9, 11:11 AM EDT, 1 hour 32 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100400-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1111 AM EDT THU AUG 9 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... HOWEVER A
LINE OF THUNDERSTORMS IS EXPECTED TO APPROACH TOWARD THIS EVENING.
SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE WITH WIND GUSTS OVER
60 MPH. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

A STRONG COLD FRONT ACROSS THE NORTHERN PLAINS STATES WILL PUSH
SOUTHEAST TOWARD THE REGION THIS AFTERNOON AND TONIGHT.  IN ADVANCE
OF THIS COLD FRONT IS A TROUGH OF LOW PRESSURE THAT WILL INITIALLY
HELP WITH THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE TRI CITIES
REGION EARLY THIS AFTERNOON. FURTHERMORE...MOISTURE FROM THE REMNANTS
OF TROPICAL STORM BARRY IS AIDING IN THE DEVELOPMENT OF THUNDERSTORMS
ACROSS MONROE AND LENAWEE COUNTIES...BUT THESE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THE SEVERE WEATHER THREAT ACROSS ALL OF SOUTHEAST LOWER MICHIGAN WILL
BE PRIMARILY BETWEEN 1 PM AND MIDNIGHT.  AT THIS TIME...
THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF INTERSTATE 69
BETWEEN 1 PM AND 4 PM...DEVELOPING FURTHER SOUTH IN THE CORRIDORS
OF INTERSTATE 69 AND 94 BETWEEN 4 PM AND 7 PM.  SHOWERS AND
THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 94 WILL CONTINUE
THROUGH THE AFTERNOON PERHAPS REACHING NEAR SEVERE LEVELS LATE THIS
AFTERNOON.

THUNDERSTORMS WILL INITIALLY MOVE EAST BETWEEN 10 AND 15 MPH.  TOWARD
EVENING THUNDERSTORM MOVEMENT WILL BE TOWARD THE SOUTHEAST AND
INCREASE IN FORWARD SPEED BETWEEN 15 AND 25 MPH.  THUNDERSTORMS ARE
EXPECTED TO CLEAR SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA
OUTLET...FOR LATER WEATHER UPDATES. YOU CAN ALSO REACH YOUR NATIONAL
WEATHER SERVICE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:52 PM EDTSevere Thunderstorm WarningDTXMidland38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.